Risky combo: Tanning beds, meds

March 23, 2011

A new study suggests that self-treating skin eruptions by using a tanning bed may cause more problems than it solves, ScienceDaily.com reports.

Bloomington, Ind. - A new study suggests that self-treating skin eruptions by using a tanning bed may cause more problems than it solves, ScienceDaily.com reports.

Researchers at Indiana University School of Medicine’s department of dermatology randomly surveyed 1,200 people and found that nearly 10 percent of those who frequented tanning salons did so in response to treatment of skin disease - and that only 5 percent did so on the advice of a physician.

“There is an increasing trend for patients to seek tanning bed radiation exposure as a means of self-treatment because, among much of the general public, the perceived benefits of tanning bed radiation include its ability to treat rashes,” the study notes.

The study reports on an individual who went to a tanning bed to self-treat a mild skin rash caused by an allergy to ibuprofen. Following exposure, the patient’s skin developed toxic epidermal necrolysis with severe blistering. Her blood pressure dropped significantly and her rash spread. High levels of a protein responsible for inflammation were found in the patient’s skin.

The researchers used laboratory studies to show that normal skin cells, when exposed to UV radiation of the type found in tanning beds, produced very large amounts of protein responsible for inflammation and cell death. According to the researchers, these studies demonstrate that patients with rashes caused by allergic reactions to nonsteroidal anti-inflammatory or prescription drugs can experience severe reactions following exposure to tanning bed radiation.

ScienceDaily.com quotes study author Jeffrey B. Travers, M.D., as saying, “There are many reasons to be cautious of tanning bed radiation, but some people use tanning beds to self-treat skin eruptions. If the skin eruption is eczema or even psoriasis, a tanning bed might help. However, if the eruption is caused by a drug reaction, then (use of a tanning bed) can be dangerous.”

The study, published online in Archives of Dermatology, was funded in part by grants from the Riley Memorial Association, the National Institutes of Health and a Veterans Administration Merit Award.